Birth control and hair loss: what is known
Hormonal contraception can affect hair in different ways. Some methods may worsen hair thinning in women who are prone to it, while stopping the pill can trigger temporary shedding. Here is what the research says and what to discuss with a doctor.
Hormones affect hair, so it makes sense that hormonal contraception can too. The effect varies a lot between methods and between women. For many women the pill makes no noticeable difference to their hair. For some it may help, and for others certain methods may trigger or worsen thinning. Here is a plain summary of what is known.
How contraception and hair are connected
Hair follicles respond to sex hormones. Androgens, the male-type hormones that women also have in smaller amounts, can shrink follicles on the scalp in people who are genetically prone to pattern hair loss. Oestrogen tends to keep hairs in the growth phase for longer.
Hormonal contraceptives contain a progestogen, and the combined pill, patch and vaginal ring also contain an oestrogen 1. Different progestogens have different effects: some have slight androgen-like effects, while others block androgens. That is one reason why different methods can affect hair differently.
What the research says
A 2021 review of hormonal contraception and the skin looked at combined pills, hormonal IUDs, implants, injections and vaginal rings 2. It concluded that:
- Progestogen-only methods, such as implants and hormonal IUDs, tend to trigger or worsen several skin and hair conditions, including acne, excess body hair and hair loss
- Combined methods, such as combined pills and vaginal rings, have good evidence for treating acne and excess hair growth, and they show potential for improving pattern hair loss, though there is less evidence for this
The authors recommended that doctors take a detailed contraceptive history from patients with hair loss. That is a good reason to mention your contraception if you see a doctor about thinning hair.
Stopping the pill and hair shedding
Stopping the contraceptive pill is a recognised trigger of telogen effluvium, a temporary shedding of resting hairs 3. The drop in hormones can push more hairs into the resting phase, and extra hair fall is usually noticed two to four months later. It usually tapers back to normal over several months.
This is similar to the shedding many women have after childbirth. See postpartum hair loss.
Starting a new method
Some women notice changes in their hair after starting or switching contraception. Because of the hair cycle, any effect may not show for a few months. If you notice gradual thinning at the parting or crown after starting a progestogen-only method, it is worth mentioning to your doctor, especially if pattern hair loss runs in your family.
The NHS advises that if side effects from the combined pill continue after three months and are a problem, you should speak to a pharmacist or doctor, and that changing to a different pill may help 1.
Contraception as part of hair loss treatment
For some women with female pattern hair loss or polycystic ovary syndrome (PCOS), doctors may use a combined pill with an anti-androgen progestogen as part of treatment 2. Contraception is also important for women taking anti-androgen medicines such as spironolactone for hair loss, because these medicines must not be used during pregnancy. See female pattern hair loss treatment and PCOS and hair loss.
The combined pill is not suitable for everyone. Some women cannot take oestrogen because of health risks, so the choice always needs a doctor's assessment.
What to do if you think contraception is affecting your hair
- Do not stop your contraception suddenly without arranging another method, because you could become pregnant
- Note the timing. When did you start, stop or switch, and when did the hair change begin?
- Look at the pattern. General shedding suggests telogen effluvium; a widening parting suggests pattern hair loss. See a widening part
- Talk to a doctor or pharmacist about whether a different method could suit you better
- Check for other causes. Low iron, thyroid problems and stress are common and can happen at the same time. See common causes of hair loss in women
When to see a doctor
See a doctor if:
- Shedding is heavy or lasts longer than six months
- You have bald patches, or an itchy or scaly scalp
- You also have irregular periods, acne or extra facial or body hair, which can suggest PCOS
- Thinning is gradually getting worse
The bottom line
Hormonal contraception affects hair differently in different women. Progestogen-only methods may worsen hair loss in some women, while combined methods may help some women with pattern hair loss. Stopping the pill can trigger temporary shedding. If you think your contraception is affecting your hair, talk to a doctor before changing anything, and ask about other causes too.
Frequently asked questions
Can the pill cause hair loss?
It can in some women. A review found progestogen-only methods such as implants and hormonal IUDs tend to trigger or worsen hair loss more than combined methods 2.
Can stopping the pill cause hair loss?
Yes. Stopping the pill is a recognised trigger of telogen effluvium, a temporary shedding 3.
Can birth control help hair loss?
Combined methods show potential for improving pattern hair loss in some women, though evidence is limited 2.
Should I stop my contraception if my hair is thinning?
Do not stop suddenly. Talk to a doctor or pharmacist about other options 1.
Sources
- NHS. Combined pill. accessed 27 Oct 2026
- PubMed. Hormonal Contraceptives and Dermatology, Am J Clin Dermatol, 2021. accessed 27 Oct 2026
- DermNet. Telogen effluvium. accessed 27 Oct 2026
Educational content. Not medical advice.